Thursday, July 5, 2012

What happens when two drugs aren't supposed to be taken together


If you've read my last post, you'll know that I've been having a shitty health month with one bastard of a sinus infection, and more recently, an allergic reaction to boot.

I do try my darn hardest not to start off a post with strong language but in situations like this I can't help it. I feel like garbage. I'm beyond buggered, and I am bloody well sick and tired of being sick and tired!

Having a throbbing headache isn't exactly helping matters either. Everything seems ten times harder to deal with lately. And my emotions are all over the shop. I guess this explains my freak out the other day. Oh the joys of chronic illness.

But, my weekend was way wonderful though. Oh wait. I'm kidding. That was in my dreams.

I had great almighty plans to pursue some crafty goals, but instead, I spent the weekend breaking out in stinging, red, itchy rashes - EVERYWHERE. Don't pretend you're not jealous of me, because I know that you are.

This is what happens when two drugs aren't supposed to be taken together. An allergic reaction. Attractive, huh? Just an average weekend? I sure know how to spend it in style.

I had been taking antibiotics for two weeks without any side effects whatsoever until itchy insanity invaded.

After taking my third last dose, I noticed little red patches around my mouth, but didn't think much of it. The next morning I woke up to what seemed like scratch marks across my chest. Having lengthy nails, I just shrugged it off as scratching myself in my sleep. After breakfast though, the marks disappeared, and that's when I started thinking that maybe I was delusional.

Suddenly I was staring at myself in the mirror, stunned, thinking,

HOLY CRAP, WHAT THE HECK HAS HAPPENED TO MY FACE?

As suddenly as the rash came, it went and appeared some place else - across my stomach, then on my back, to my legs, arms, then back to my chest and neck and so on...

And that was how I spent my weekend. It was most unpleasant and uncomfortable.

So what exactly was this rash? Hives. Yep, you betcha I googled it lightening fast. Ever since I've started on Humira I've been paranoid about serious side effects. So, suspecting that it was the antibiotic causing an interaction, I did a drug interaction search, and sure enough, bingo. I had my answer.

WARNING: SEVERE INTERACTION. SEEK MEDICAL ATTENTION STRAIGHT AWAY.

Now, I'm usually pretty cautious about potential drug interactions and side effects, but when prescribing me the antibiotics, my gp had my full list of medications in front of them, and I had had antibiotics on these medications before, with the exception of Humira, so I assumed everything would be fine. Fine it wasn't.

The antibiotic I was taking interacted with Methotrexate, which can cause the drug to become toxic. Signs of Methotrexate toxicity included hives, itchy rashes, stomach pain, fever and kidney failure. You mean to tell me that had I kept taking the tablets, there could have been a possibility of KIDNEY FAILURE? Why I feel so well informed.

Thankfully, other than the rash, I felt fine and had no other signs of toxicity. I did see a dodgy doctor (the best I could get on a Sunday) to get some cream, but they didn't know much about my medications. How they got through medical school, I don't know!

Almost a week later, I'm still breaking out, although not as bad. So toxicity is no longer a threat.

Thank. The. Lord.

I NEVER want to go through that again.

All that just to get rid of a stupid stubborn sinus infection, which still hasn't buggered off. Yep. Nearly a week after stopping antibiotics, the pain has returned (which I should really be relieved about as it could still be the cause of the weird pain behind my eyes), which means more antibiotics is unavoidable.

Apparently all antibiotics may cause some sort of a reaction with my medication though, so it's just a matter of finding one that doesn't. That's the frustrating thing about being on immunosuppressant drugs. Getting sick when your immune system is suppressed, sucks. Big time. When you have an autoimmune disease, infections can sometimes be a real bitch to recover from.

I'm on my second round of antibiotics now, and so far so good. I'm taking ones that I've had with Methotrexate before without any problems, but these ones aren't as strong as the first lot so I'm on a steroid spray as well. Although, I am on Humira now too, so we're not sure whether they will cause an interaction as well. I'm praying not.

A month of headache hell. Blah. I fear this blog has become boring because of it. Some months are just that - mundane.

Here's to this month being all rainbows, lollipops, sunshine and unicorns.

PS. For more creativity, fun, positive quotes, humour and blog updates, make sure you join the facebook page.
 
 

11 comments:

Alanna said...

Oh Lordy! That sucks big time! As if the sinus infection wasn't bad enough :(

What antibiotic was it?

I am always SUPER cautious taking any kinds of drugs with any of my medications. I suppose cos methotrexate is only a weekly drug, the reactions don't appear as soon as with dailies.

Rusty Hoe said...

Oh babe I'm so sorry you're going through this. It's so hard keeping track of all the potential side effects with these things, though you'd kinda hope they'd let you know about that one. Ugh. I do hope you start to feel better soon, and that the sinus infection buggers off soon. If it makes you feel better I just had a good old moan over on my blog too. At least yours is dignified, mines about my gastric issues! Never a lady like topic. Feel better babe xxx

Tamara Epps said...

Sorry to hear you're having such a sucky time right now. My fingers are crossed that you'll recover soon x

abcsofra said...

Ummmm....all I can say is we must always check and double check and triple check both doctors and even pharmacies. I usually go online and do a search to find a website where you can input your meds (including the new one) and up will pop interactions. And you may want to ask your pharmacy if they don't have such a system they use. They should! Shame on them as well for not catching this error. It could have cost you your life. Allergic reactions are nothing to play with and don't hesitate to go to the er if in the future you EVER have problems swallowing, breathing or your tongue and/or throat swell up.

jani said...

so sorry to hear you're having an awful time. As if just taking all the meds weren't bad enough.
Just wanted to add that I took 2 shots of Humira, for my Psoriatic Ar. & Fibro. and each time I got a terrible,itchy rash. The doctor thought it was not related to the Humira, but I stopped taking it,and haven't had it since. Of course, my psoriasis is still bad, but sometimes those side effects are worse.
good luck! feel better. xxx

Cindy Brown said...

Of my lord, that looks like what I have! Thought it was shingles, then the dermatologist said it was contact dermatitis, but I have no idea what really caused the outbreak. It sucks. I sympathize :(

phylor said...

it's too bad your pharmacist didn't catch that! So sorry that it took a rash, and your googling for the truth to come out about the drug interactions.
I suppose you couldn't take something like predisone (a cortosteriod -- spelling for your infection? I tried it, and had to stop before I completely finished as it caused manic episodes but it did start to heal my sinus infection. When I stopped, I could feel the pressure building again!
Good luck with the antibiotics! I tried to take a generic form of the same antibiotic as I always did, but reacted to it. I've become hypersensitive and am actually getting distracting side effects, so I understand how scary it is when your normal drug-of-choice causes issues.
Hope you feel better soon!

Miss Chronically Creative said...

@ Alanna -- it was Augmentin. At least I know not to take that one again!

@ Rusty Hoe -- oh good ole gastric issues. Sorry you're having trouble too. Your rants always make me feel a little better. I am popping over to read as soon as I can. I have a bit of blog reading catching up to do.

Miss Chronically Creative said...

@ Tamara -- thank you hun. Am feeling a bit better today x

@ abcsofra -- yep, I've learnt that the hard way. I do use a drug interaction checker, they're great. I did do a brief search before beginning but the information was behind several links and was really hard to find, so I really thought there wouldn't be a problem. I don't know why the doctors weren't that concerned about it, but the excuse I was given was that all antibiotics are a reaction risk with my medications. I think if I had continued to take them, that's where I'd be in real trouble. So really it's lucky that I looked up the interactions when I did! I've never had an infection on Humira before, so I'm just learning.

Miss Chronically Creative said...

@ Jani -- I totally agree about the side effects. My fatigue has increased ten fold since being on Humira, but my rheumatologist argues that it has nothing to do with the drug. I've put on a lot of weight with it too. But I do really need it, it's just a shame that it helps one thing, yet causes another. I have read that it can cause hives when taken on its own, so glad your rashes have gone, it's not a very nice side effect to have. Blessings x

@ Cindy -- oh not you too :( I feel your frustration.

Miss Chronically Creative said...

@ phylor -- I'm already on prednisolone for arthritis, so I guess the infection could have been worse, I'll remember that when I want to complain again. I'm on a steriod spray now to so hopefully all that combined should shoo it away. The infection does improve on antibiotics but the itching is just really annoying. But I'm glad I'm not alone. I just hope it stays away for good this time- I want this itching to stop!

Awards. Proof that I'm awesome.

 

Blog Template by BloggerCandy.com